Severe Apnea in a Premature Infant after Accidental Vancomycin Overdose Responsive to Treatment with Exchange Transfusion

Unal, Sezin and Turkyilmaz, Canan and Kayilioglu, Hulya and Aktas, Selma and Atalay, Yildiz (2016) Severe Apnea in a Premature Infant after Accidental Vancomycin Overdose Responsive to Treatment with Exchange Transfusion. Asia Pacific Journal of Medical Toxicology, 5 (1). pp. 28-31.

[img]
Preview
Text
APJMT_Volume 5_Issue 1_Pages 28-31.pdf

Download (438kB) | Preview
Official URL: http://apjmt.mums.ac.ir/article_6883.html

Abstract

Background: Mostly seen toxicities following vancomycin are ototoxicity and nephrotoxicity. We here report a very low birth weight preterm neonate who developed severe episodes of apnea after accidental iatrogenic vancomycin overdose, responsive to treatment with double volume exchange transfusion. Case report: A preterm neonate weighing 1380 grams received two doses of 10-fold of the normal dose of vancomycin per kg in this age group. She developed sudden onset of frequent and severe episodes of apnea, which required noninvasive ventilation. Using fluorescence polarization immunoassay, serum vancomycin level was found to be 84 μg/mL 10 hours after the last dose. The patient underwent exchange transfusion. Apnea episodes terminated 12 hours after exchange transfusion. The blood level of vancomycin decreased from 84 μg/mL before exchange to 67 μg/mL immediately post-exchange and eventually to less than 1 μg/mL in 36th hour after exchange. Discussion: Target peak concentration of vancomycin in neonates is between 20 and 40 μg/mL and trough concentration ranges from 5 to 10 μg/mL. Peak serum concentration of our patient can be back extrapolated to be about 336 μg/mL which was higher than the target level. This high plasma levels of vancomycin might be the cause of apnea in our patient as evidenced in similar reports. Conclusion: Apnea is a potential sign of vancomycin overdose in neonates and infants treated with this antibiotic. Exchange transfusion is a potential effective treatment to rapidly resolve this unwanted complication.

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 05 Oct 2017 17:26
Last Modified: 05 Oct 2017 17:26
URI: http://eprints.mums.ac.ir/id/eprint/7772

Actions (login required)

View Item View Item